Michigan, 2022

High Wind in Michigan, June 26, 2022

June 26, 2022 · NWS MQT · 1 event in 1 county or zone

Westerly winds gusted over 60 mph at the Houghton County Airport on the 26th in the wake of a strong cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Westerly winds gusted over 60 mph at the Houghton County Airport on the 26th in the wake of a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 26, 5:56 AM EST, 6 hours 4 minutes earlier.

Area forecast discussion, Jun 26, 5:56 AM EST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
656 AM EDT Sun Jun 26 2022

.SHORT TERM...(Today and tonight)
Issued at 350 AM EDT SUN JUN 26 2022

Upper air pattern consists of a 500 mb trough in the upper Great
Lakes this morning which will pass through the area today. With the
trough aloft over the area today, will be a slight chance for some
instability showers and kept in the slight chance pops in for this
afternoon over most of the area. Will hoist a windy advisory for the
Keweenaw Peninsula late this morning into the early evening hours.

.LONG TERM...(Sunday evening through Saturday)
Issued at 447 AM EDT SUN JUN 26 2022

Troughing behind a cold front persists tonight over the north-
central United States. Overnight temperatures could drop into the
mid-40s late tonight under the cool 850 mb temps as the low
center digs southward. Northwesterly onshore flow and the cool air
aloft lasting over eastern Upper Michigan for Monday will keep
temperatures well-below seasonal normals. High pressure ridging
moves into the western U.P. Monday, and ushers in a much drier
upper air profile. Surface dew point temperatures decrease in the
interior west down to 35 F under afternoon peak mixing. Near-
normal temperatures (low to mid-70s) and those decreased dew
points are expected to create some afternoon minRH's around 30%
Monday afternoon. This will create some limited fire weather
conditions in the interior west.

A low pressure system moving southeastward through Manitoba and
Ontario is expected to drop a front from north to south late Monday
night. Southerly low level flow ahead of this front increases the
dew point and surface temperatures starting Monday night in the
western half of the forecast area. Downsloping southwesterly winds
should help to minimize nocturnal inversions northeast of terrain
features. Precip chances associated with that frontal passage
spread west to east starting Tuesday morning. A secondary forcing
moves northeastward and could interact with the primary trough
from Canada and daytime heating to create heavy rainfall in
central Upper Michigan Tuesday afternoon.

Surface high pressure and low-level ridging creates dry conditions
for Wednesday ahead of the next low progged to deepen in the
southern Canadian Prairies Wednesday night. Warm air advection into
Thursday will create the warmest temperatures this work week in
Upper Michigan for Thursday. Daytime showers and thunderstorms are
expected Thursday from this late week low pressure passing north of
the Upper Great Lakes. The mid-level trough passes into eastern
Ontario by Friday morning to create cooler temperatures for
Friday. Another weather system is possible again by Saturday
night. Ensemble guidance points to a pattern favoring slowly
warming temperatures into the Fourth of July.
&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 656 AM EDT SUN JUN 26 2022

VFR will be the rule at IWD/CMX/SAW. Cyclonic flow, low-level
moisture and a cool air mass will result in considerable stratocu
developing this morning. W to wnw winds today will be gusty to
around 25-30kt at IWD/SAW and 35-40kt at CMX.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 407 AM EDT SUN JUN 26 2022

West winds at 20 to 30 knots today will shift northwesterly
tonight. High observation platforms could report a few gale force
gusts to 35 kts today. Twenty to 25 kt northwesterly winds last
into Monday morning in the eastern lake, with winds backing
southwesterly in the western lake. Winds become 20 knots or less
Monday afternoon. Southeasterly winds increase to 25 kt late
Wednesday night ahead of an incoming cold front. The cold front
passes over the lake Thursday night and winds drop below 20 knots.

Patchy, locally dense, fog is expected to last into the late
morning hours today.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory from 11 AM this morning to 9 PM EDT this evening
     for MIZ001-003.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...NLy
AVIATION...07
MARINE...NLy
Hazardous weather outlook, Jun 26, 3:18 AM EST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
418 AM EDT Sun Jun 26 2022

MIZ001-003-271200-
Keweenaw-Northern Houghton-
418 AM EDT Sun Jun 26 2022

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Today and Tonight

Gusty westerly winds of 35 to 45 mph are expected into this
evening. See the latest wind advisory for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms on Tuesday and again Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ002-004>007-009>014-084-085-271200-
Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson-
Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
418 AM EDT Sun Jun 26 2022 /318 AM CDT Sun Jun 26 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Gusty westerly winds up to 30 to 40 mph are expected today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms on Tuesday and again Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-271200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
418 AM EDT Sun Jun 26 2022 /318 AM CDT Sun Jun 26 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms on Tuesday and again Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-271200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
418 AM EDT Sun Jun 26 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms on Tuesday and again Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

In the hours before

Local storm report, Jun 26, 9:23 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1023 AM EDT SUN JUN 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HEAVY RAIN       2 S BARAGA              46.74N 88.50W
06/26/2022  M1.14 INCH       BARAGA             MI   MESONET

            MESONET STATION FW3996 LANSE.

&&
Local storm report, Jun 26, 9:24 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1024 AM EDT SUN JUN 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       8 S MOUNTAIN LAKE       46.75N 87.88W
06/26/2022  M1.05 INCH       MARQUETTE          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BBEM4 BIG BAY 9 SW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Houghton

When
June 26, 12:00 PM EST to 12:30 PM EST
Where
Northern Houghton forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The Houghton County Airport ASOS measured a peak west wind gust of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035395.